Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 25, 1996, 7:16 PM CDT for Borden County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 1996, 7:16 PM CDT (00:16 UTC)
- Expired
- May 25, 1996, 8:20 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Borden County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 260016 TORMAF TXC033-260120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 716 PM CDT SAT MAY 25 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 820 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...NORTHERN BORDEN COUNTY AT 714 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY MIDLAND DOPPLER RADAR 45 MILES NORTHWEST OF BIG SPRING OR 8 MILES SOUTHWEST OF PLAINS MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... PLAINS...MESQUITE AND GAIL. THIS STORM HAS THE HISTORY OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. $$ MURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 10:27 AM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, May 25, 10:27 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1027 AM CDT SAT MAY 25 1996 OBVIOUS THAT CHANGES ARE OCCURRING THIS MORNING WITH HIGH DEW POINTS AND LOW CLOUDS. STRONG BOUNDARY LAYER FLOW CONTINUES TO PUMP IN MOISTURE...WOULD EXPECT AFTERNOON SURFACE DEW POINTS TO STAY IN MID 60S AT MAF FOR FIRST TIME THIS SEASON. IMPRESSIVE PARAMETERS BOTH DYNAMICALLY AND THERMODYNAMICALLY FOR THIS AFTERNOON AND EVENING. CAPPING INVERSION SLIGHTLY STRENGTHENED IN PAST 24 HOURS AND WITHOUT DYNAMIC SUPPORT WOULD BE DIFFICULT TO BREAK WITH EXPECTED HIGH TEMPS. COOLER MID LEVEL TEMPS AT ELP...BUT LITTLE ADVECTION OR MOVEMENT OF THAT COOLER AIR THIS DIRECTION. CUU BALLOON TOOK A SIESTA...SO HARD TO TELL WHAT KIND OF 700 MB TEMPS WILL BE ADVECTING INTO REGION. SPEED MAX COMING INTO AREA ACROSS MEXICO SHOULD AID IN LIFT AND MAYBE SLIGHT COOLING ALOFT. THINKING THAT CAP WILL ONLY DELAY THE ONSET OF STORMS AND WILL NOT PREVENT THEM ALL TtOGETHER. MOISTURE PRESENTLY AS FAR WEST AS MRF...THINK THAT IT WILL STAY PRETTY CLOSE TO MOUNTAINS...BUT WILL MIX OUT AT MRF. CNM 93 10 MAF 89 20 MRF 90 10 P07 90 20 MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 26, 3:24 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 31 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.